Men treated for benign prostatic hyperplasia (BPH) with the type II 5 alpha-reductase inhibitor finasteride could be significantly more likely to experience erectile dysfunction (ED) compared to those taking the alpha-1A blocker tamsulosin. This research appears online in the journal Hormone Molecular Biology and Clinical Investigation.
Abdulmaged M. Traish, MBA, PhD, of the Boston University School of Medicine, and colleagues sought to investigate the long-term adverse effects on ED in men with BPH taking finasteride or tamsulosin. The retrospective registry study compared 470 men aged 47–68 years who were treated with finasteride 5mg/daily and 230 men aged 52–72 years who were treated with tamsulosin 0.4mg/daily. Plasma testosterone levels were measured every 3 months and at each visit, along with the Aging Male Symptom scale and international index of erectile function (IIEF-EF) questionnaire score for up to 45 months.
A significant decrease in IIEF-EF scores were observed among those taking finasteride, while no worsening of ED was seen in the tamsulosin group. Long-term finasteride therapy was linked to a reduction in total testosterone levels and contributed to a state of hypogonadism; no changes in testosterone levels were reported in those taking tamsulosin.
Clinicians should discuss this potential effect on ED with finasteride therapy prior to initiating treatment in patients, the authors concluded.
For more information visit BMC.org.